Utah, 2007

Drought in Utah, March 1 to 31, 2007

March 1 to 31, 2007 · NWS GJT · 7 events in 7 counties and zones

Below normal precipitation caused and increased in the dryness and drought conditions across eastern Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Below normal precipitation caused and increased in the dryness and drought conditions across eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 9:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 28, 9:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
915 PM MST WED FEB 28 2007

UPDATED TO CANCEL REMAINING WARNINGS.

.SHORT TERM (REST OF TONIGHT THROUGH FRIDAY):
SNOW HAS DECREASED SUBSTANTIALLY DURING THE EVENING AS THE UPPER
LEVEL TROF AXIS SHIFTED EAST OF THE DIVIDE LATE THIS AFTERNOON.
LATEST MODELS SHOWED SHORTWAVE RIDGE OVER THE REGION WITH A MODEST
NORTHWEST FLOW. RESIDUAL MOISTURE ENTRAINED IN NORTHWEST FLOW WILL
CONTINUE TO BRING SNOW TO THE HIGHEST ELEVATIONS OVERNIGHT...HOWEVER
WIDESPREAD AND SIGNIFICANT ACCUMULATIONS ARE NO LONGER ANTICIPATED.
THEREFORE THE WINTER STORM WARNINGS HAVE BEEN CANCELLED.

EXPECT THE LULL OVER THE NORTHERN MOUNTAINS WILL TURN-AROUND WITH
ACTIVITY PICKING UP A LITTLE AS THE NORTHWEST FLOW INCREASES. ALSO
COLDER AIR WILL CONTINUE TO MOVE OVERHEAD BRINGING INCREASED LOW
LEVEL INSTABILITY. DEEP MOISTURE REMAINS WITH A SATURATED DENDRITIC
GROWTH REGION FOR EFFICIENT SNOW PRODUCTION. SO WILL KEEP THE PRESENT
WARNINGS GOING FOR THE NORTHERN CO MOUNTAINS THROUGH TONIGHT.

OTHER ISSUE FOR TONIGHT WILL BE PATCHY FOG DEVELOPING IN MANY VALLEY
AREAS DUE TO TODAYS GOOD PCPN.

BY THU THE NEXT IMPULSE WILL MOVE OVER THE AREA KEEPING SNOW GOING
OVER THE MOUNTAINS. THE NORTHERN MOUNTAINS WILL BE FAVORED IN THE
NORTHWEST FLOW. THE 18Z RUNS SEEM TO SHIFT THE TROUGH A LITTLE
FARTHER EAST WITH A GOOD COLD SHOT DROPPING INTO THE PLAINS. ALSO THE
-36C ISOTHERM AT 500 MB BRUSHES ACROSS THE NORTH DURING THE DAY.
HAVE NOT EXTENDED ANY HILITES AT THIS TIME AS IT LOOKS LIKE
ACTIVITY WILL NOT BE AS HEAVY AS WE HAVE SEEN THE LAST COUPLE DAYS.
ALSO SHOULD SEE A LULL IN THE MORNING.

EMBEDDED DISTURBANCES CONTINUE TO BRUSH THE FORECAST AREA THROUGH
FRIDAY IN THE NORTHWEST FLOW. THIS WILL KEEP MOUNTAIN SNOW ACROSS
THE MOUNTAINS THROUGH THE END OF THE PERIOD. ONE WAVE ON FRI BRINGS
INCREASED WINDS AND A BETTER CHANCE OF SNOW TO THE NORTHERN
VALLEYS. TEMPS WILL REMAIN BELOW NORMAL.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

LONGWAVE TROUGH OVER MUCH OF THE WRN AND CNTRL U.S. WILL CONTINUE
SLIPPING EASTWARD SAT...WITH A PACIFIC RIDGE BUILDING INLAND. ONE
FINAL SHORTWAVE EXPECTED TO SLIDE NW-SE ACROSS THE FORECAST AREA FRI
NIGHT...AND HAVE BUMPED UP THE CHANCE OF PRECIP A NOTCH FOR THE NRN
AND CNTL MTNS FRI NIGHT. SNOW CHANCES DECREASE SAT IN STILL NW FLOW
AS HIGH PRESSURE BUILDS IN. KNOCKED HIGH TEMPS DOWN A BIT SAT AS
BELIEVE COLDER AIR WILL HOLD FAST IN THE VALLEYS.

RIDGE FLATTENS SUN-MON AS WESTERLY FLOW DEVELOPS EARLY NEXT WEEK...
THOUGH SOME TIMING DIFFERENCES BETWEEN MODELS. WEAK SHORTWAVES
INDICATED PERIODICALLY MON-WED...THOUGH TIMING LIKELY TO CHANGE.
MADE LITTLE CHANGE TO THE MOSTLY DRY FORECAST MON-WED...GENERALLY
FOLLOWING HPC GUIDANCE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

ELH/JAD/NL
Hazardous weather outlook, Feb 28, 9:17 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 PM MST WED FEB 28 2007

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
917 PM MST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...REST OF TONIGHT

AREAS OF SNOW WILL CONTINUE OVER THE MOUNTAINS DURING THE NIGHT
BRINGING LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SNOW IS EXPECTED ACROSS THE MOUNTAINS THURSDAY AND
FRIDAY...ESPECIALLY IN THE MOUNTAINS OF WESTERN COLORADO. SCATTERED
SNOW SHOWERS OR MIXED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS
THE LOWER ELEVATIONS THURSDAY AND FRIDAY. SNOW WILL DIMINISH
FRIDAY NIGHT AND EARLY SATURDAY FOLLOWED BY DRY AND WARMER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

JAD/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions developed across east central and southeast Utah.

Drought, Eastern Uinta Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions developed across northeast Utah.

Drought, Eastern Uinta Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions developed across the eastern Uinta Mountains.

Drought, Grand Flat and Arches

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions developed across east central Utah.

Drought, La Sal & Abajo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions developed across the mountains of east central and southeast Utah.

Drought, Southeast Utah

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions expanded across southeast Utah. The exception was extreme southeast San Juan County where Severe Drought conditions had spread.

Drought, Tavaputs Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The lack of spring precipitation caused an increase in dryness to the point that Moderate Drought conditions developed across the Tavaputs Plateau.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38830, 38831, 38832, 38833, 38834, 38835, 38836.